Don’t Accidentally Overdose On Black Licorice This Halloween, The FDA Warns

(CNN) – If Halloween is your excuse for endlessly indulging in candy (and of course it is), go slow on the black licorice.

Just as it does each Halloween, the Food and Drug Administration has posted a reminder on its website urging folks to keep their black licorice consumption to a minimum.

The reasoning? Too much of the old-fashioned favorite can cause health problems such as irregular heart rhythm, especially in people over 40.

Black licorice contains a sweetening compound called glycyrrhizin, which can cause a drop in potassium levels. With low levels, some people might experience high blood pressure, swelling and even congestive heart failure, the FDA says.

The good news is that potassium levels return to normal after you stop eating copious amounts of black licorice.

So, here are some tips from the FDA:

— Don’t eat too much of the stuff at one go.

— If you have been eating a lot of it, especially if you have irregular heart rhythm or muscle weakness, stop (and call your doctor).

-Cassandra Santiago and Saeed Ahmed, CNN

The-CNN-Wire
™ & © 2017 Cable News Network, Inc., a Time Warner Company. All rights reserved.

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Los Angeles

facebook.com/CBSLA
Plan Your Trip
Follow Us On Twitter

Watch & Listen LIVE